Learn something new every day
More Info... by email
Listing the side effects of aspartame sparks controversy because there are many clams about the adverse properties of this artificial sweetener that are not verified by traditional medical sources. Some of the worst claims include that aspartame results in brain cancers (inferred from a study on rats), or that this sweetener causes seizures. Despite the many unsubstantiated claims, there is verified information about the side effects that may affect some people, including digestive problems, headaches, and dizziness.
People might most associate aspartame with diet sodas, but it can be present in a number of sweetened foods and is occasionally placed in medications to alter their taste. It’s not clear that rare and moderate use of aspartame always results in most reported side effects, but there is strong suggestion that routine use, which replicates some of the circumstances under which it has been studied, is problematic for some people.
First among the side effects of aspartame is diarrhea, especially when large amounts of the product are consumed. This is not the only artificial sweetener that causes this effect. Another commonly reported side effect is headache, and it appears from human testing that people already prone to get migraines might be most at risk for developing this symptom. An increase in headaches could be a reason to say no to a diet drink and accept a cool glass of water instead. Dizziness is an another relatively common side effect.
The rate at which these side effects occur is pretty limited, and about 4 to 10% of the population might suffer them. Aspartame doesn’t cause people to feel “sugar-sated” and dieters who use it may consume more calories than dieters who don’t. It’s not clear that it causes people to crave sweets, but it certainly doesn’t alleviate cravings and may not aid diets.
People with phenylketonuria (PKU) should never consume aspartame because it has phenylalanines in it and can make them very ill. Those who have mental disorders, particularly depression or mood disorders, may want to consider a study done on aspartame and depression, which had to be canceled because the first dozen people tested had a sharp increase in depression symptoms.
Ultimately, people must decide if the side effects of aspartame outweigh the potential benefits it might hold. There are many who advocate the product be removed from the market and feel that regulating agencies like the US Food and Drug Administration are not doing their jobs in regard to aspartame. Others suggest that like all things, moderate use is the key, and infrequent consumption is unlikely to cause lasting side effects for most people.
I am using sugar free tablets in milk or tea. When I increase the quantity, I get the feeling of my body or head jerking during sound sleep. My partner noticed, but I don't know what is the root cause. Can you please explain what is the reason?